Washington, 2021

Wildfire in Washington, October 1 to 19, 2021

October 1 to 19, 2021 · NWS OTX · 3 events in 3 counties and zones

There is considerable damage to the Okanogan-Wenatchee and Colville National Forests due to three long-living wildfires: Nason, TwentyFive Mile, and Walker Creek. They burned over 50,000 acres, which were mostly uninhabited areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

There is considerable damage to the Okanogan-Wenatchee and Colville National Forests due to three long-living wildfires: Nason, TwentyFive Mile, and Walker Creek. They burned over 50,000 acres, which were mostly uninhabited areas. One of the three fires was ignited by lightning storms and all were fueled by many days of red flag conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:10 PM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 30, 9:10 PM PST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1010 PM PDT Thu Sep 30 2021

.SYNOPSIS...
The arrival of a cold front this evening will bring a scattered
showers, gusty winds, and a slight chance of thunderstorms.
Scattered showers may linger into Friday over the Idaho Panhandle
before high pressure returns to the Inland Northwest. The weekend
and early next week will be dry with temperatures trending above
average. Cooler and potentially unsettled weather is forecast by
the end of next week.

&&

.DISCUSSION...

As of 530 PM, rain showers have blossomed across the Moses Lake
area, the Upper Columbia Basin as well as north central and
northeast Washington. Rain amounts in our typically dry spots in
the lee of the Cascades (Wenatchee, Chelan, and the lower Methow
Valley) have been light and spotty. Precipitation has been more
organized over the mountainous terrain of the Okanogan Highlands
and around Kettle Falls. A couple RAWS sites in Ferry county on
ridges with favorable southwest aspects have received a tenth of
an inch or more within the last 3 hours.

Look for the band of precipitation to become more organized as it
moves further east of the Cascades. There may even be enough mid-
level instability for a few lightning strikes from some of the
stronger cells embedded within the bands of showers late this
evening and into the night.

Wind gusts along the cold front has so far been short-lived and in
the 20 to 30 mph range over the Waterville Plateau, Moses Lake
area, and the Upper Columbia Basin. At this time, it does not
appear that gusts will become any stronger this evening as the
surface pressure gradient becomes more diffuse while the front
pulls east of the Cascades. /GKoch

&&

.AVIATION...
00Z TAFS: The rainband associated with a cold front will push
through the Idaho Panhandle through the night, but the tail end of
the front is expected to hang around Lewiston through mid morning.
By the time the front sags into the southern Idaho Panhandle,
there won't much lift for precipitation production. Areas of fog
are expected in the valleys of northeast Washington and far north
Idaho around Colville, Sandpoint, and Kellogg. Some patchy shallow
fog may even develop around Spokane and Coeur d'Alene around
sunrise. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  65  39  66  43  70 /  60   0   0   0   0   0
Coeur d'Alene  46  64  38  66  43  70 /  70   0   0   0   0   0
Pullman        46  63  36  67  41  70 /  40  10   0   0   0   0
Lewiston       53  68  43  74  49  75 /  30  20   0   0   0   0
Colville       37  65  32  65  35  70 /  90   0   0   0   0   0
Sandpoint      45  62  34  64  38  66 /  80   0   0   0   0   0
Kellogg        49  63  43  67  47  71 /  50  30   0   0   0   0
Moses Lake     42  67  36  67  41  72 /  40   0   0   0   0   0
Wenatchee      44  65  45  68  48  72 /  20   0   0   0   0  10
Omak           40  66  39  65  43  72 /  60   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 30, 6:00 PM PST, 6 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
700 PM PDT Thu Sep 30 2021

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-011400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
700 PM PDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Western Chelan County

When
October 1, 12:00 AM PST to October 19, 11:59 PM PST
Where
Western Chelan County forecast zone
Reported by
Park/Forest Service
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

Lightning ignited the Nason Fire, seven miles west of Lake Wenatchee, on August 4th. The fire was located in steep, rocky terrain that made it difficult for firefighters to safely access. The fire was slow with limited growth due to the shaded and moist, sub-alpine environment. The fire burned a total of 1,269 acres of the Okanogan-Wenatchee National Forecast before fully contained on October 19th. There are no known injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at $300,000.

Wildfire, Okanogan Highlands

When
October 1, 12:00 AM PST to October 15, 11:59 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Park/Forest Service
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Ignited due to an undetermined source on August 3rd, the Walker Creek Fire surrounded Bonaparte Lake and Wacounda in the Colville National Forest. On August 14th, it merged with the Spur Fire and from then on, they were managed as the Walker Creek Fire. Due to the proximity of communities, there were numerous level 3 evacuations for the first month. Three single residences and 14 minor structures were damaged or destroyed. Shorter burn windows, with cool and showery weather, led to the slow containment of the Walker Creek Fire. It burned a total of 23,733 acres before fully contained on October 15th. The cost of the firefighting resources required to contain the fires was calculated at $26,171,346.

Wildfire, Central Chelan County

When
October 1, 12:00 AM PST to October 19, 12:00 AM PST
Where
Central Chelan County forecast zone
Property damage
$500,000
Reported by
Park/Forest Service
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

The Twentyfive Mile Fire, west of Lake Chelan, was ignited on August 15th with the cause of the fire remains under investigation. Cooler and wetter weather, in mid-September, helped slow fire behavior, but return to drier and warmer weather fueled fire activity. The proximity to Lake Chelan were useful for frequent water drops in rugged terrain. The fire burned a total of 22,117 acres of the Okanogan-Wenatchee National Forecast and Twentyfive Mile Creek State Park before fully contained on October 19th. There were two homes destroyed with no known injuries or fatalities. The cost of the firefighting resources required to contain the fire was calculated at $31,887,321.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987741, 988180, 988181.